A multiplicative comparison of Segal and Waldhausen K-Theory

  • Anna Marie Bohmann
  • Angélica M. OsornoEmail author


In this paper, we establish a multiplicative equivalence between two multiplicative algebraic K-theory constructions, Elmendorf and Mandell’s version of Segal’s K-theory and Blumberg and Mandell’s version of Waldhausen’s \(S_\bullet \) construction. This equivalence implies that the ring spectra, algebra spectra, and module spectra constructed via these two classical algebraic K-theory functors are equivalent as ring, algebra or module spectra, respectively. It also allows for comparisons of spectrally enriched categories constructed via these definitions of K-theory. As both the Elmendorf–Mandell and Blumberg–Mandell multiplicative versions of K-theory encode their multiplicativity in the language of multicategories, our main theorem is that there is multinatural transformation relating these two symmetric multifunctors that lifts the classical functor from Segal’s to Waldhausen’s construction. Along the way, we provide a slight generalization of the Elmendorf–Mandell construction to symmetric monoidal categories.


K-theory Ring spectra Waldhausen categories Multiplicative structure 



Many thanks to Clark Barwick, Andrew Blumberg, Tony Elmendorf, Lars Hesselholt, Mona Merling and Inna Zakharevich for interesting and helpful conversations. The authors also thank the anonymous referee for their very careful reading of this paper and for several clarifying suggestions. It is a pleasure to acknowledge the support of several institutions that helped make this research possible. The first author was partially supported by NSF DMS-1710534. The second author was partially supported by the Simons Foundation Grant No. 359449, the Woodrow Wilson Career Enhancement Fellowship, and NSF grant DMS-1709302. The first author also thanks the Isaac Newton Institute for Mathematical Sciences for support and hospitality during the program “Homotopy Harnessing Higher Structures” when some of the work on this paper was undertaken. This work was supported by EPSRC grant numbers EP/K032208/1 and EP/R014604/1.


  1. 1.
    Barwick, C.: Multiplicative structures on algebraic \(K\)-theory. Doc. Math. 20, 859–878 (2015)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Barwick, C.: On the algebraic \(K\)-theory of higher categories. J. Topol. 9(1), 245–347 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Blumberg, A.J., Gepner, D., Tabuada, G.: \(K\)-theory of endomorphisms via noncommutative motives. Trans. Am. Math. Soc. 368(2), 1435–1465 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Blumberg, A.J., Mandell, M.A.: Derived Koszul duality and involutions in the algebraic \(K\)-theory of spaces. J. Topol. 4(2), 327–342 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bohmann, A.M., Osorno, A.: Equivariant spectra via Waldhausen Mackey functors. In preparation.Google Scholar
  6. 6.
    Bohmann, A.M., Osorno, A.: Constructing equivariant spectra via categorical Mackey functors. Algebraic Geom. Topol. 15(1), 537–563 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Elmendorf, A.D., Mandell, M.A.: Rings, modules, and algebras in infinite loop space theory. Adv. Math. 205(1), 163–228 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Elmendorf, A.D., Mandell, M.A.: Permutative categories, multicategories and algebraic \(K\)-theory. Algebraic Geom. Topol. 9(4), 2391–2441 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gepner, D., Groth, M., Nikolaus, T.: Universality of multiplicative infinite loop space machines. Algebraic Geom. Topol. 15(6), 3107–3153 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Geisser, T., Hesselholt, L.: On the \(K\)-theory of complete regular local \({\mathbb{F}}_p\)-algebras. Topology 45(3), 475–493 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hovey, M., Shipley, B., Smith, J.: Symmetric spectra. J. Am. Math. Soc. 13(1), 149–208 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    May, J.P.: Pairings of categories and spectra. J. Pure Appl. Algebra 19, 299–346 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    May, J.P.: Multiplicative infinite loop space theory. J. Pure Appl. Algebra 26(1), 1–69 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    May, J.P.: The construction of \(E_\infty \) ring spaces from bipermutative categories. In: New Topological Contexts for Galois Theory and Algebraic Geometry (BIRS 2008), Volume 16 of Geom. Topol. Monogr., pp. 283–330. Geom. Topol. Publ., Coventry, (2009)Google Scholar
  15. 15.
    May, J.P., Merling, M., Osorno, A.M.: Equivariant infinite loop space theory, I. The space level story. ArXiv e-prints. 1704.03413Google Scholar
  16. 16.
    Mandell, M.A., May, J.P., Schwede, S., Shipley, B.: Model categories of diagram spectra. Proc. Lond. Math. Soc. 82(02), 441–512 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    May, J.P., Thomason, R.: The uniqueness of infinite loop space machines. Topology 17(3), 205–224 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Schwede, S.: A untitled book project about symmetric spectra. Available on the author’s webpage., (2007)Google Scholar
  19. 19.
    Segal, G.: Categories and cohomology theories. Topology 13, 293–312 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Waldhausen, F.: Algebraic \(K\)-theory of spaces. In: Algebraic and Geometric Topology (New Brunswick, N.J., 1983), Volume 1126 of Lecture Notes in Math. pp. 318–419. Springer, Berlin (1985)Google Scholar
  21. 21.
    Yau, D.: Colored operads. Graduate Studies in Mathematics, vol. 170. American Mathematical Society, Providence (2016)CrossRefzbMATHGoogle Scholar
  22. 22.
    Zakharevich, I.: The category of Waldhausen categories is a closed multicategory. In: New Directions in Homotopy Theory, Volume 707 of Contemp. Math., pp. 175–194. American Mathematical Society, Providence, RI (2018)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsVanderbilt UniversityNashvilleUSA
  2. 2.Department of MathematicsReed CollegePortlandUSA

Personalised recommendations